Heparin-induced thrombocytopenia

185Citations
Citations of this article
50Readers
Mendeley users who have this article in their library.

Abstract

Heparin-induced thrombocytopenia (HIT) is a potentially serious complication of heparin therapy and is being encountered more frequently in patients with cardiovascular disease as use of anticoagulant therapy becomes more widespread. Our understanding of the pathophysiology of this immune- mediated condition has improved in recent years, with heparin-platelet factor 4 complex as the culprit antigen in most patients. New sensitive laboratory assays for the pathogenic antibody are now available and should permit an earlier, more reliable diagnosis, but their optimal application remains to be defined. For patients in whom HIT is diagnosed, immediate discontinuation of heparin infusions and elimination of heparin from all flushes and ports are mandatory. Further management of patients with HIT is problematic at present, as there are no readily available alternative anticoagulant agents in the United States with proven efficacy in acute coronary disease. The direct thrombin inhibitors appear to be the most promising alternatives to heparin, when continued use of heparin is contraindicated, and the results of several multicenter trials evaluating their application in patients with HIT are awaited.

Cite

CITATION STYLE

APA

Brieger, D. B., Mak, K. H., Kottke-Marchant, K., & Topol, E. J. (1998, June). Heparin-induced thrombocytopenia. Journal of the American College of Cardiology. https://doi.org/10.1016/S0735-1097(98)00134-X

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free